Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 236, NWS Nashville, TN

June 21, 1997Marion County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 21, 1997, 11:54 AM CDT for Marion County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1997, 11:54 AM CDT (16:54 UTC)
Expired
Jun 21, 1997, 12:45 PM CDT
In force
51 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Marion County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1908 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WUUS1 KBNA 211655 RRA
SVRBNA
TNC115-211745-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1154 AM CDT SAT JUN 21 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1245 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST TENNESSEE
 
   ...MARION COUNTY
 
AT 1154 AM...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM
NEAR FRANKLIN STATE FORREST MOVING EAST AROUND 10 MILES AN HOUR.
THIS STORM WILL MOVE NEAR JASPER AND LIKELY CONTAIN LARGE HAIL.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:06 AM CDT, 9 hours 48 minutes earlier.

Area forecast discussion, Jun 21, 2:06 AM CDT, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
205 AM CDT SAT JUN 21 1997

MAIN FCST PROBLEM THIS ISSUANCE WL BE IF WE SHOULD ADD PCPN CHCS FOR
SUNDAY.

MDLS BRNG SFC CDFNT SLOWLY SWD TO SRN MO-ILL-INDIANA BY 00Z MON AND
MAIN EFFECT UNTIL THEN WL BE SOME WIDELY SCTD TSRA ACRS FA.
BOTH FAN AND NGM GUID GIVE FA ARND 25-30 PCT POP THRU SUNDAY MNLY IN
AFTN...HOWEVER...UNTIL SUNDAY WOULD RECOMMEND THAT WE LEAVE CURRENT
FCST GENERALLY AS IS IN TERMS OF PCPN CHCS.

MCS ACTIVITY MOVG SLOWLY SEWD INTO IA ERLY THIS AM ALNG FNTL BNDRY
AND NRN MS TSRA DVLPMT...BOTH ALNG THETA-E AXIS AREAS...WL STAY AWAY
FM FA UNTIL THE FNTL BNDRY TO THE NW GETS CLOSER.

BLV THAT BY SUN AFTN/EVE THAT FA WL BE CLOSE ENOUGH TO THE TSRA DVLPMT
ALNG SLOWLY SEWD SINKING WK CDFNT THAT WE SHUD SEE MORE CLDS/MAYBE SOME
LEFT-OVER TSRA ESP IN NRN PTNS OF FA BY LATE SUN AFTN/EVE HRS.
.
WL RECOMMEND FOR NOW THAT WE PUT IN 20-30 PCT POP FOR THE NRN PTNS OF
FA FOR SUN AFTN AND GNRLY KEEP FM NR MURFREESBORO SWD DRY. WL ALSO
RECOMMEND THAT WE PUT IN SAME LOW POP FOR PLATEAU COUNTIES...ESP IN NRN
SECTIONS.

AS FOR TEMPS...WL STAY CLOSE TO THE NGM THRU THE FCST PERIODS AS IT HAS
BEEN RELATIVELY CLOSE THE LAST FEW DAYS.

TROUTMAN

In the hours before

Local storm report, Jun 21, 7:45 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
745 AM CDT SAT JUN 21 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 AM    5SE CENTERVILLE           TN   WIND DAMAGE
06/21/97   HICKMAN                        FEW TREES DOWN. REPORTED
                                          BY LOCAL LAW ENFORCEMENT.

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:01 AM CDTSevere Thunderstorm WarningOHXHickman29 min
Jun 21, 12:14 PM CDTFlash Flood WarningOHXGiles, Lawrence3 hr
Jun 21, 2:09 PM CDTSevere Thunderstorm WarningOHXStewart36 min
Jun 21, 2:49 PM CDTSevere Thunderstorm WarningOHXMontgomery41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.